UTICA — The Oneida County Overdose Response Team is issuing a “Drug Threat Advisory” for carfentanil — a synthetic or man-made opioid that is 10,000 times more potent than morphine and 100 times more potent than fentanyl.
Carfentanil, which is issued to tranquilize large animals like elephants, has been detected in three local drug lab tests for Helio Health, county officials said.
Even for people who have a high tolerance for powerful drugs, a dose the size of a grain of salt can rapidly lead to an overdose and death.
“We work closely with our Opioid Task Force partners to monitor drug trends so we can alert the community of any potential emerging drug threats,” said Oneida County Executive Anthony J. Picente Jr.
“We do not yet know the full extent of the presence of carfentanil in the local drug supply, however, because it is so lethal even to handle, we want to make sure that people who use drugs, first responders and other providers are alerted immediately so they can take precautions to protect themselves,” Picente said, adding “Carfentanil is so potent that it causes a rapid overdose which may not be reversible even with multiple doses of Narcan or treatment.”
Carfentanil is an odorless, white powdery substance that is virtually indistinguishable from heroin or cocaine. Drug dealers mix it with other drugs to make it stronger and to increase their drug supply because it’s cheaper and easier to make than other drugs like heroin.
Because risk of death from a Carfentanil overdose is so high, recognizing the symptoms of an overdose is crucial. Some of the most common symptoms are:
Shallow breathing (respiratory depression); and
Loss of consciousness.
It is important to recognize that Narcan is not a substitute for emergency medical care, the task force added. When administering Narcan, always be sure to call 911 right away. Even if the person wakes up, they are not out of danger, officials said. They still require medical attention as it doesn’t take long for the Narcan to wear off and the effects of the opioids to start taking effect again.